Phytonadione Therapy in a Multiple-Drug Overdose Involving Warfarin

Duane Bates, B.Sc.(Pharm.), and Marcy Mintz, M.D.

Disclosures

Pharmacotherapy. 2000;20(10) 

In This Article

Literature Review

Acute ingestions of warfarin 45-2000 mg have been reported (Table 2).[6,7,8,9,10,11] Symptoms appeared within 24-72 hours. Gingival bleeding,[7] bruising,[7] epistaxis,[9] ecchymoses,[9] hematuria,[7,9,10,11] hemoptysis,[11] hematemesis,[11] hematochezia,[9] melena,[11] uterine bleeding,[9] and abdominal pain[10,11] were reported. Two patients had no bleeding complications. Prothrombin time on admission varied from 11.8 seconds to 2 minutes (normal 12 sec). The daily dose of phytonadione was not stated in all reports. Therapy was continued for up to 16 days. One patient may have been taking his own warfarin while in the hospital, mistaking it for an analgesic.[11] This resulted in a prolonged elevated INR despite several units of fresh-frozen plasma and numerous doses of intravenous and oral phytonadione, with up to 70 mg/day of phytonadione given. Two patients were discharged taking oral vitamin K 10 mg/day.[8,11] The coagulopathy was controlled within 6 days in five of the six patients reviewed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....